West Virginia, 2009Damaging Wind in West Virginia, May 16, 2009
May 16, 2009 · NWS PBZ · 1 event in 1 county or zone
A cold front produced isolated severe thunderstorms over northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced isolated severe thunderstorms over northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 16, 2:01 PM EST, 39 minutes earlier.
Area forecast discussion, May 16, 2:01 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT SAT MAY 16 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING BRINGING
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE SEVERE.
HIGH PRESSURE WILL BRING DRIER AND COOLER AIR INTO THE UPPER OHIO
VALLEY BEGINNING LATER TONIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL CONTINUE TO PUSH EAST ACROSS THE FORECAST AREA
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF AND ALONG FRONT WITH POTENTIAL FOR SOME STORMS TO PRODUCE
DAMAGING WINDS EARLY THIS EVENING. PRECIPITATION WILL QUICKLY END
BEHIND FRONT LATER TONIGHT AS SURFACE HIGH BUILDS INTO REGION.
TEMPERATURES WILL DROP INTO THE 40S BY DAWN.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
SURFACE HIGH WILL DRIFT EAST ALONG THE OHIO VALLEY SUNDAY THROUGH
MONDAY. MUCH COOLER AND DRIER AIR WILL HOLD ACROSS THE REGION.
WENT CLOSE TO GFS MOS TEMPERATURES WITH HIGHS IN THE MID 50S NORTH
TO LOWER 60S SOUTH SUNDAY.
LIGHT WINDS AND CLEAR SKIES WILL ALLOW FOR GOOD RADIATIONAL
COOLING SUNDAY NIGHT. WILL INCLUDE MENTION OF AREAS OF FROST IN
WORDING FOR ZONES WITH LOW TEMPERATURES IN THE LOWER TO MID 30S.
TEMPERATURES SHOULD REMAIN A FEW DEGREES BELOW NORMAL FOR MONDAY
WITH HIGHS IN THE 60S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
RIDGING WILL CONTINUE OVER THE REGION THROUGH MIDWEEK. GFS DOES HINT
AT SOME FLATTENING OF THE RIDGE FOR MIDWEEK...BUT WILL KEEP CONDITIONS
DRY WITH SOME INCREASE IN CLOUDS. THE NEXT BEST CHANCE AT PRECIP LOOKS
TO BE NEXT WEEKEND AS LOW PRESSURE IS PROGGED TO AFFECT THE AREA.
SEASONAL TEMPERATURES WILL PREVAIL FOR TUE/WED...WARMING TO ABOVE
NORMAL FOR THE LATTER HALF OF THE WEEK.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCT SHWRS/TSTMS CONTINUE TO DEVELOP ACROSS EASTERN OHIO/WESTERN
PA IN ADVANCE OF THE COLD FRONT WHICH IS CROSSING CENTRAL OHIO.
ACTIVITY WILL CONTINUE TO INCREASE WITH THE FRONTAL
APPROACH...WITH THE PERIOD OF GREATEST ACTIVITY ALONG A ZZV/FKL
LINE FROM 18-20Z...20-22Z HLG/PIT/DUJ...AND 22-01Z MGW/LBE. EXPECT
PREVAILING MVFR CONDITIONS ALONG THE FRONT...WITH AREAS OF IFR IN
THE HEAVIER SHWRS/TSTMS. WILL INCLUDE SOME HIGHER GUSTS WITH THE
STRONGER TSTMS LATE THIS AFTN. SFC WINDS WILL GUST TO 20 TO 25 MPH
OUT OF THE SW AHEAD OF FRONT SHIFTING TO WEST-NORTHWEST BEHIND THE
BOUNDARY.
SFC FRONT WILL STREAK TO THE EAST TONIGHT...WITH CONDITIONS
RETURNING TO VFR BY LATE THIS EVENING. HIGH PRESSURE WILL BUILD
ACROSS THE AREA SUNDAY THROUGH EARLY NEXT WEEK WITH MOSTLY CLEAR
SKIES. MEDIUM RANGE MODELS CONTINUE TO SHOW THE RIDGE FLATTENING
TOWARD MIDWEEK...WITH THE GFS HINTING AT SOME POTENTIAL FOR SHWRS
TUE NIGHT/WED. WILL KEEP CONDITIONS DRY AND VFR WITH PERHAPS SOME
INCREASE IN MID DECK CLOUDS FOR MIDWEEK.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 16, 11:20 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT SAT MAY 16 2009
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171630-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1220 PM EDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE PRIMARY
SEVERE THREAT WILL BE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 16, 1:04 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT SAT MAY 16 2009
PAZ007>009-015-016-161900-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
204 PM EDT SAT MAY 16 2009
...THUNDERSTORMS...
THUNDERSTORMS MOVING THROUGH THE FOLLOWING
COUNTIES...JEFFERSON...VENANGO...FOREST...CLARION AND MERCER...
AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER SOUTHERN FOREST COUNTY
MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WEST HICKORY... VAN... TIONESTA...
SUGARCREEK... SENECA... POLK...
OIL CREEK STATE PARK... OIL CITY...
KENNERDELL... FRYBURG... KELLETTVILLE...
BALLTOWN...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
Special weather statement, May 16, 1:13 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EDT SAT MAY 16 2009
PAZ021-029-030-161915-
ALLEGHENY-WASHINGTON-WESTMORELAND-
INCLUDING THE CITIES OF...PITTSBURGH METRO AREA...WASHINGTON...
CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA...
MCMURRAY...GREENSBURG...NEW KENSINGTON...JEANNETTE...LATROBE...
MONESSEN
213 PM EDT SAT MAY 16 2009
SHOWERS AND THUNDERSTORMS WILL MOVE EAST NORTHEAST AT 35 MPH
ACROSS WASHINGTON COUNTY AND THE PITTSBURGH METRO AREA. EXPECT
RAINFALL OF UP TO ONE HALF INCH...WIND GUSTS TO 35 MPH...AND
PERHAPS SOME PEA SIZED HAIL.
Special weather statement, May 16, 1:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT SAT MAY 16 2009
PAZ008-161915-
VENANGO PA-
214 PM EDT SAT MAY 16 2009
...THUNDERSTORMS...
THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTY...VENANGO...
AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER OIL CREEK STATE PARK...MOVING
NORTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SUGARCREEK... SENECA... POLK...
OIL CREEK STATE PARK... OIL CITY...
BE ALERT FOR STRONG GUSTY WINDS TO NEAR 40 MPH...DANGEROUS LIGHTNING
AND BRIEF HEAVY DOWNPOURS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 16, 1:39 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT SAT MAY 16 2009
PAZ008-009-161930-
FOREST PA-VENANGO PA-
239 PM EDT SAT MAY 16 2009
...THUNDERSTORMS...
MORE THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FOREST...
AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS MOVING OUT OF VENANGO COUNTY AND INTO
FOREST COUNTY. THE STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 40
MPH.
BE ALERT FOR GUSTY WINDS TO NEAR 40 MPH...DIME SIZE HAIL...DANGEROUS
LIGHTNING...AND VERY HEAVY DOWNPOURS.
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
Special weather statement, May 16, 2:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SAT MAY 16 2009
PAZ008-009-015-016-022-162000-
ARMSTRONG PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
306 PM EDT SAT MAY 16 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...JEFFERSON...VENANGO...FOREST AND CLARION...
AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHEAST OF VAN...MOVING EAST
AT 35 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 50 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
VAN... SENECA... OIL CITY...
KNOX... CLARION... FRYBURG...
LIMESTONE... TIONESTA... WEST HICKORY...
SUMMERVILLE... COOK FOREST STATE PARK...
KELLETTVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 16, 2:13 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EDT SAT MAY 16 2009
WVZ012-021>023-162015-
MARION WV-MONONGALIA WV-PRESTON WV-WETZEL WV-
313 PM EDT SAT MAY 16 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MARION...WETZEL...PRESTON AND MONONGALIA...
AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTH OF GRANGEVILLE...MOVING
EAST AT 35 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING...SMALL HAIL...WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS
THAT MAY CAUSE PONDING ON ROAD SURFACES.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WILEYVILLE... SMITHFIELD... PINE GROVE...
JACKSONBURG... FOLSOM... KNOB FORK...
CURTISVILLE... GRANGEVILLE... EARNSHAW...
HUNDRED... METZ... MANNINGTON...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
$$ A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
Thunderstorm Wind, Marion
- When
- May 16, 2:40 PM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 39.480, -80.150
The public reported damage to out buildings near Fairmont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 16 to 21, 20091 death · $5.5 million · 2 events
- Flash Flooding and Hail in Mississippi, May 16, 20091 death · 2 injured · $7,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in New York, May 16, 20091 injured · $117,000 · EF2 · 18 events
- Hail and Damaging Winds in Tennessee, May 16, 20091 injured · $95,000 · 55 kt wind · 4 events
- Damaging Wind in Louisiana, May 16, 20092 injured · $50,000 · 58 kt wind · 1 event
- Damaging Winds in Kentucky, May 16, 2009$90,000 · 60 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 16, 2009$75,000 · 50 kt wind · 6 events
- Damaging Winds in New York, May 16, 2009$63,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Carolina, May 16, 2009$40,000 · 0.75 in hail · 7 events
- Flash Flood in Alabama, May 16, 2009$50,000 · 1 event
- Flash Flooding in North Carolina, May 16 to 17, 2009$38,000 · 3 events
- Flash Flooding in Virginia, May 16 to 17, 2009$33,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163165.